Back to Ask the Diabetes Team Ask the Diabetes Team

From Eldridge, Iowa, USA:

My autistic son has diabetes and ADHD, and we do 10 to 15 finger pricks a day plus four shots. Our second anniversary is next week, and while this doesn't seem to bother him, I don't have the strength to care for him any more. I am melting.


So many challenges for you as a mom. You have both my respect and my compassion for your situation. I am wondering if so many finger sticks are needed? Even if it doesn't seem to bother him it does take a toll on you, doesn't it?

It sounds like you could really use a professional therapist just to vent your feelings and get some perspective for yourself. Is there anyone in your area who has a working knowledge of ADHD, autism, diabetes, and clinical depression? Please reach out beyond this website to your local endocrinologists, Juvenile Diabetes Research Foundation, and professional counseling organizations to request help. Do not try to handle your feelings all by yourself. Your own health is integral to your sons well being. Take very good care of you!

Diabetes Burnout by William H. Polonsky is a book is an interactive book that addresses the emotional issues.


Additional comments from Dr. David Schwartz:

I very much agree with the advice from Ms. Broadhurst. I would also add that perhaps there is also a local chapter of the American Diabetes Association or JDRF that can guide you to a family support group so that you can meet other folks who have children with diabetes. Those types of organizations will sometimes have a "mother's day out" type of program.

You might also enlist some advice/help from your local clergy/congregation. Please do not carry this burden alone! It is no good for you, and certainly no good for your son, in the long run. I don't know about your individual family situation, but perhaps you can engage your child's father or other relatives to help you out. Your being gone for a few hours to preseve your own mental health will probably not cause your son's diabetes to suddenly go bonkers. However, you doing this by yourself, may make you go bonkers.


Original posting 26 Oct 2001
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.